Texas, 2003

Damaging Wind in Texas, November 18, 2003

November 18, 2003 · NWS LCH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 17, 11:58 PM CST, 49 minutes earlier.

Area forecast discussion, Nov 17, 11:58 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 PM CST MON NOV 17 2003

TORNADO WATCH #952 WILL EXPIRE AT MIDNIGHT AND REPLACED WITH
TORNADO WATCH #955 IN EFFECT UNTIL 5 AM. NEW WATCH WILL
INCLUDE ALL PREVIOUS COUNTIES AND PARISHES...BUT EXPANDED
SLIGHTLY EAST.

MARCOTTE

PREVIOUS DISCUSSION..

...HEAVY RAIN AND SEVERE WEATHER EVENT POSSIBLE THRU TUE MORNING...

.OVERVIEW...
ALONG THE GULF COAST WE USUALLY SEE A SECONDARY SPIKE IN SEVERE
WEATHER AND HEAVY RAINFALL DURING THE MONTH OF NOVEMBER AND THIS
SEEMS TO BE HOLDING TRUE WITH THE UPCOMING EVENT.

A VERY SHARP UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
TONIGHT AND TUESDAY. STRONG MID AND UPPER LEVEL DYNAMICS WILL BE
INCREASING ACROSS THE FORECAST AREA. VERY FAVORABLE UPPER LEVEL
DIVERGENCE WITH RIGHT ENTRANCE REGION OF 125-145KT OVER THE AREA BY
LATE TONIGHT AND TUESDAY MORNING. IMPRESSIVE LIFT ALSO NOTED AT 7H.
LOW LEVEL WINDS AND SHEAR WILL ALSO INCREASE AS TROUGH MOVES TOWARD
THE AREA. HELICITY VALUES THIS EVENING THROUGH THE OVERNIGHT INTO
TOMORROW MORNING ARE PROGGED TO BE OVER 250 M2/S2. EVEN-THOUGH CAPE
VALUES WILL BE LOW WITH VALUES PROGGED TO BE UNDER 1000 J/KG...
STRONG SHEAR AND IMPRESSIVE DYNAMICS SHOULD BE ENOUGH TO PRODUCE
SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE.

ON TOP OF THAT...RICH TROPICAL MOISTURE WILL BE PUMPED ACROSS THE
FORECAST AREA ON STRONG SOUTH TO SOUTHWEST WINDS. MEAN WINDS
BETWEEN 85H-5H ARE PROGGED TO BE AROUND 45 KTS THROUGH THE OVERNIGHT
AND TUE MORNING. PWAT VALUES ON THE 18Z UPPER AIR SOUNDING ARE
ALREADY 1.6 INCHES WHICH IS AN ANOMALY OF 200 PERCENT OF NORM. PWAT
WILL CONTINUE TO INCREASE WITH VALUES NEAR 2 INCHES...WHICH WILL BE
OVER 225 PERCENT OF NORM. RAINFALL RATES WITH SOME OF THE STORMS
SHOULD BE BETWEEN 1.5 AND 2 INCHES PER HOUR. WITH FLOW BECOMING
PARALLEL TO THE TROUGH COULD SEE SOME TRAINING OF CELLS. 2 TO 4
INCHES AREA WIDE IS VERY POSSIBLE WITH SOME LOCATIONS SEEING 6+
INCHES WHERE TRAINING MAY OCCUR. THEREFORE...WILL ISSUE FLOOD WATCH
FOR THE ENTIRE FORECAST AREA.

.SHORT TERM...
FIRST WAVE OF SEVERE WEATHER LOOKS TO BE HEADED TOWARD THE FORECAST
AREA FOR SOUTHEAST TEXAS OVER THE NEXT COUPLE OF HOURS. INITIAL
SHORT WAVE THAT HAS BROUGHT TORNADIC ACTIVITY IN THE KHGX FA IS
BEGINNING TO LIFT OUT AND WILL MOVE OVER SOUTHEAST TEXAS AND EXTREME
WESTERN LOUISIANA DURING THE LATTER HALF OF THIS AFTERNOON AND THIS
EVENING.

ANOTHER SQUALL LINE IS THEN EXPECTED OVERNIGHT INTO TUE MORNING.
RIGHT NOW LOOKS LIKE BEST CHANCE FOR SEVERE WEATHER WITH THIS LINE
WILL BE BETWEEN 3 AM AND 9 AM GIVE OR TAKE A FEW HOURS.

.EXTENDED...
DRIER AIR TO MOVE IN QUICKLY LATER ON TUESDAY WITH NICE FALL WEATHER
FOR THE REST OF THE WEEK. NEXT CHANCE OF RAIN ON SUNDAY.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 68 75 49 72 / 90 80 00 00
KBPT 68 75 48 72 / +  60 00 00
KAEX 67 73 46 68 / 90 80 00 00
KLFT 69 74 50 71 / 70 90 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUE NOON ALL PARISHES.
TORNADO WATCH 955 UNTIL 5 AM FOR VERNON...RAPIDES...BEAUREGARD...
ALLEN...CALCASIEU...JEFFERSON DAVIS...CAMERON...EVANGELINE...ACADIA
TX...FLOOD WATCH THROUGH TUE NOON ALL COUNTIES.
     TORNADO WATCH 955 UNTIL 5 AM ALL COUNTIES.
GM...SMALL CRAFT ADVISORY ENTIRE COASTAL WATERS.
Hazardous weather outlook, Nov 17, 5:05 AM CST, 19 hours 42 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL SYSTEM WILL COMBINE WITH ABUNDANT TROPICAL
MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON WITH A
SQUALL LINE MOVING INTO SOUTHEAST TEXAS TONIGHT. SEVERE WEATHER
IS POSSIBLE OVER SOUTHEAST TEXAS THIS AFTERNOON AND AREAWIDE
TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE SQUALL LINE WILL PROGRESS ACROSS SOUTH LOUISIANA THROUGH
TUESDAY MORNING WITH THE THREAT OF SEVERE WEATHER AND HEAVY RAIN
CONTINUING. A COLD FRONT WILL SWEEP IN BEHIND THE FRONT BRINGING MUCH
MORE STABLE CONDITIONS THROUGH SATURDAY. AN APPROACHING COLD FRONT
WILL BRING A CHANCE OF THUNDERSTORMS ON SUNDAY.

.INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED THIS AFTERNOON INTO TUESDAY MORNING.

WILEY

In the hours before

Local storm report, Nov 17, 8:12 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
812 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    KOUNTZE                   TX   TSTM WND DMG
11/17/03   HARDIN                         EM REPORTS ROOF DAMAGE AND
                                          LARGE TREE LIMBS DOWN.

THM
Local storm report, Nov 17, 8:20 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    ROGANVILLE                TX   1.75 INCH HAIL
11/17/03   JASPER                         SHERIFFS DEPT REPORTED GOLF
                                          BALL SIZE HAIL.

THM
Local storm report, Nov 17, 9:24 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
924 PM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 E NEWTON                TX   TSTM WND DMG
11/17/03   NEWTON                         CORRECTIONAL FACILITY
                                          REPORTED SWATH OF 10 FT
                                          HIGH TREES BLOWN OVER.

THM
Local storm report, Nov 18, 12:35 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1235 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    JASPER                    TX   TORNADO
11/18/03   JASPER                         TORNADO SIGHTED BY PUBLIC
                                          NEAR HWY 96

JYM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
November 18, 12:47 AM CST
Where
Jefferson County, Beaumont
Measured
60 kt (69 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
30.083, -94.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328597.